Texas, 2004

Flash Flood in Texas, July 27, 2004

July 27, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 27, 8:36 AM CST, 24 minutes earlier.

Area forecast discussion, Jul 27, 8:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 AM CDT TUE JUL 27 2004

.UPDATED DISCUSSION...
A REGIONAL SURFACE ANALYSIS HAS MOSTLY CLEAR SKIES OVER THE EASTERN
HALF OF THE FORECAST WARNING COUNTY AREA OF SOUTH CENTRAL TEXAS. EAST
TO NORTHEAST WINDS PREVAILING WITH DEWPOINTS IN THE 60S. MORNING LOWS
ACROSS THE REGION WERE MOSTLY IN THE UPPER 60S WITH A FEW READING IN
THE MID 60S ACROSS THE HILL COUNTRY AND AROUND 70 OVER THE RIO GRANDE
PLAINS REGION.

KDFX 88 DOPPLER RADAR HAS SHOWERS AND THUNDERSTORMS OCCURRING OVER
THE COUNTIES OF MAVERICK...KINNEY...EDWARDS AND VAL VERDE. MOVEMENT
IS A SLOW DRIFT NORTHWARD...HOWEVER...NEW DEVELOPMENT IS ON THE
EASTERN SIDE OF THE CONVECTION. THIS DUE TO THE AMPLE MOISTURE INFLOW
FROM THE GULF AND THE UPPER LEVEL SHORTWAVE MOVING EASTWARD OUT OF
MEXICO INTO THE WESTERN COUNTIES OF THE FORECAST WARNING AREA. HOURLY
RAINFALL AMOUNTS OVER VAL VERDE COUNTY ARE AVERAGING AROUND 0.25 TO
0.50 INCHES WITH ISOLATED AMOUNTS OF 0.75 TO 1.00 INCHES IN THE
STRONGER STORM CORES.

THE COLD FRONT THAT BLOW THROUGH THE AREA SUNDAY NIGHT HAS SETTLED
SOUTHWARD AND STARTED TO WASHOUT. PRECIPITATION CHANCES FORECAST ARE
EXPECTED DEVELOPMENT DUE TO THE PROXIMITY OF THE COLD FRONTAL
BOUNDARIES AND THE MOIST UNSTABLE ATMOSPHERE EXISTING OVER SOUTH
CENTRAL TEXAS.

MODEL GUIDANCE HAVE A UPPER LEVEL RIDGE TO THE NORTHEAST WITH
TROUGHING OVER THE CENTRAL PLAIN STATES AND WESTWARD. THE 12Z GFS
CONTINUES TO SHOW THE SAME SOLUTIONS AS THE EARLIER RUNS...MOVING THE
UPPER LEVEL SHORTWAVE OUT OF MEXICO EAST-NORTHEAST PROVIDING TEXAS
WITH A CONTINUED SHOT OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF THE WORKWEEK. THE BIGGEST DIFFERENCE IN THE VARIOUS MODELS IS THE
TIMING AND RAINFALL AMOUNTS EFFECTING THE SOUTHERN PLAINS. THE GFS
IS SLOWER THAN THE ECMWF AND UKMET. BUT MOVE THE SHORTWAVE OUT FASTER
IN THE EXTENDED PERIODS AROUND DAY SEVEN. THE ECMWF AND UKMET KEEP
THE SOUTHERN PLAINS COOLER THAN THE GFS OR ETA. THE GFS MOVES THE
STALLED COLD FRONT NORTHWARD AS A WARM FRONT WITH DEVELOPING
CONVECTION ACTIVITY.

THE 4AM FORECAST PACKAGE HAS THIS HANDLED WILL. WILL HOWEVER HAVE
TO MAKE A FEW NON-SIGNIFICANT CHANGES...UPDATING THE GRIDS AND
BRINGING THE FORECASTS FOR INLINE WITH THE CURRENT OBSERVED WEATHER
AND THE ONGOING TRENDS.

&&

.PREV DISCUSSION...
WORKING ON A GOOD SUPPLY OF ATMOSPHERIC MOISTURE WILL PRODUCE CHANCE
POPS DURING THE DAYTIME AND EARLY EVENING TODAY AND WEDNESDAY AND
THEN MAINLY IN THE EAST THURSDAY AND FRIDAY.  PRECIP COVERAGE AND
AMOUNTS TODAY DO NOT WARRANT REISSUING A FLASH FLOOD WATCH.  TEMPS TO
CONTINUE BELOW NORMAL THROUGH WEDNESDAY WITH READINGS APPROACHING
RECORD LOW TONIGHT OF 68 AT AUS. UPPER LEVEL RIDGE TO BUILD SATURDAY
THROUGH MONDAY...SHUTTING OFF SHOWER DEVELOPMENT AND LEADING TO HIGH
TEMPS CLIMBING TO SLIGHTLY ABOVE NORMAL.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 27, 4:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT TUE JUL 27 2004

TXZ171>173-183>194-202>209-217>225-228-281100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
500 AM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
AN UPPER LEVEL DISTURBANCE OVER NORTHERN MEXICO WILL MOVE EAST
ACROSS TEXAS TODAY. THIS SYSTEM WILL TRIGGER ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY. A FEW OF THE STRONGER STORMS THIS AFTERNOON AND EVENING MAY
PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
July 27, 9:00 AM CST to 11:00 AM CST
Where
Val Verde County, Del Rio
Reported by
LAW ENFORCEMENT
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Showers and thunderstorms in the mid morning dropped between 1 and 1.5 inches of rain over Del Rio, with parts of the city reporting up to 2.5 inches. Flash flooding closed low water crossings through the late morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417237.